Please use this identifier to cite or link to this item:
Title: Excitable Population Dynamics, Biological Control Failure, and Spatiotemporal Pattern Formation in a Model Ecosystem
Authors: Morozov, Andrew
Petrovskii, Sergei
First Published: May-2009
Publisher: Springer Verlag
Citation: Bulletin of Mathematical Biology, 2009, 71 (4), pp. 863-887.
Abstract: Biological control has been attracting an increasing attention over the last two decades as an environmentally friendly alternative to the more traditional chemical-based control. In this paper, we address robustness of the biological control strategy with respect to fluctuations in the controlling species density. Specifically, we consider a pest being kept under control by its predator. The predator response is assumed to be of Holling type III, which makes the system’s kinetics “excitable.” The system is studied by means of mathematical modeling and extensive numerical simulations. We show that the system response to perturbations in the predator density can be completely different in spatial and non-spatial systems. In the nonspatial system, an overcritical perturbation of the population density results in a pest outbreak that will eventually decay with time, which can be regarded as a success of the biological control strategy. However, in the spatial system, a similar perturbation can drive the system into a self-sustained regime of spatiotemporal pattern formation with a high pest density, which is clearly a biological control failure. We then identify the parameter range where the biological control can still be successful and describe the corresponding regime of the system dynamics. Finally, we identify the main scenarios of the system response to the population density perturbations and reveal the corresponding structure of the parameter space of the system.
ISSN: 0092-8240
Type: Article
Description: This paper was published as Bulletin of Mathematical Biology, 2009, 71 (4), pp. 863-887. It is available from Doi: 10.1007/s11538-008-9385-3
Metadata only entry
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
There are no files associated with this item.

Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.